Pennsylvania, 2003

Flood in Pennsylvania, September 23, 2003

September 23, 2003 · NWS PHI · 1 event in 1 county or zone

A slow moving cold front helped produce heavy rain as it displaced a warm and humid air mass preceding it across Berks County. Widespread flooding was reported across the region and made for a difficult morning commute.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front helped produce heavy rain as it displaced a warm and humid air mass preceding it across Berks County. Widespread flooding was reported across the region and made for a difficult morning commute. Doppler Radar storm total estimates were between 2 and 4 inches across most of Berks County, except for the eastern portions. The heaviest rain fell between 4 a.m. and 8 a.m. EDT. Runoff from the heavy rain led to flooding along the Manatawny Creek in Spangville. The creek was above its 6 foot flood stage from 839 a.m. through 536 p.m. EDT on the 23rd. It crested at 7.29 feet at 1145 a.m. EDT. A mudslide closed the eastbound lane of the Pennsylvania Turnpike near Reading through the morning. Maiden Creek flooded sections of Pennsylvania State Route 662 in Virginville (Richmond Township). The Wyomissing Creek flooded and caused a gravel spill on one road in Wyomissing. The Cacoosing Creek in Spring Township flooded three roads and one park. Pennsylvania State Route 61 was flooded in Leesport and Ontelaunee Township. Vehicles were flooded to their door handles and several water rescues were performed. Storm totals included 4.22 inches in Lincoln Park, 3.74 inches in Ontelaunee Township, 3.88 inches in West Reading, 3.74 inches in Reading, 3.53 inches at the Reading Regional Airport, 2.96 inches in Hamburg, 1.63 inches in Bechtelsville and 1.53 inches in Morgantown. September 2003 was an unseasonably wet month throughout Eastern Pennsylvania. On a county weighted average, monthly precipitation totals ranged from 5.9 inches in Philadelphia County to 12.5 inches in Monroe County. The Berks County average was 8.9 inches. The county normal is around 3.9 inches. The September monthly precipitation total at the Reading Regional Airport was 9.25 inches, which was 4.89 inches wetter than normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 23, 2:52 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 23, 2:52 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE DE CTY PA IN WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 AM EDT TUE SEP 23 2003

DROPPING FLD WATCH ESSENTIALLY FROM PHL E...SPECIFIC CNTYS LISTED
BLO...AS THAT AREA DID NOT HAVE SGFNT RAINS LAST WK...AS OPPOSED TO
OUR NWRN ZONES AND AREA TO THE IMMEDIATE W OF PHL.

OTRW...PCPN SHOULD END FM THE W BY NOON OR SHRTLY THRFTR...THEN DRY
INTO THU WHEN NXT FNT ARRIVES FM THE NW. SLOWED PCPN TIMING DOWN
JUST A BIT...BGNG THU MRNG NWRN ZONES AND THU AFTN SERN ZONES.

OTRW...LEFT EXTDDS PRETTY MUCH AS THEY WERE.

NO CHGS ON THE MARINE...SML CRAFT REMAINS UP ALL WTRS.

ZONES AND UPDATED FLOOD WATCH SHOULD FLY BY 430 AM.

.PHI...FLOOD WATCH THIS MRNG PA54-55,60-62,67-70 NJ1,7 DE1 MD8
       SML CRAFT ADVY CST AND DE BAY.

KRAUS

In the hours before

Special weather statement, Sep 23, 4:45 AM EST, 15 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021-
PAZ054-055-060>062-067>071-231115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EDT TUE SEP 23 2003

...AREA OF HEAVY RAIN MOVING SLOWLY EAST...

AT 530 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF HEAVY
RAIN MOVING SLOWLY EAST ACROSS EASTERN PENNSYLVANIA AND MARYLAND. IT
EXTENDED FROM THE POCONOS THROUGH ALLENTOWN PA...SOUTH THROUGH
CHESTER COUNTY AND THEN ALONG THE NORTHERN CHESAPEAKE BAY. RAINFALL
AMOUNTS OF OVER AN INCH IN LESS THAN HALF AN HOUR HAVE BEEN
REPORTED. THE RAIN WILL SLOWLY SHIFT EAST INTO THE PHILADELPHIA AND
WILMINGTON AREAS AFTER 6 AM...AND ALSO INTO WESTERN NEW JERSEY AND
THE NORTHERN DELMARVA.

BE ESPECIALLY CAUTIOUS ON THE ROADS THIS MORNING...AS THERE WILL BE
WATER PONDED IN LOW LYING AREAS AND UNDERPASSES. SLOW DOWN AND ALLOW
FOR EXTRA SPACE BETWEEN YOU AND THE CARS AROUND YOU.

A FEW OVERNIGHT RAINFALL REPORTS THROUGH 530 AM...READING AIRPORT
IN BERKS COUNTY...2.93 INCHES...AND MOUNT POCONO AIRPORT IN MONROE
COUNTY...2.42 INCHES.

KRAUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Berks

When
September 23, 5:00 AM EST to 4:36 PM EST
Where
Berks forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335078.